Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 365, NWS Birmingham, AL

September 28, 2006Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 28, 2006, 4:48 PM CDT for Montgomery County, Alabama. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2006, 4:48 PM CDT (21:48 UTC)
Expired
Sep 28, 2006, 5:15 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Sep 28, 5:00 PM CDTHAIL 0.88N Montgomery, ALDICKINSON DR AND COLESIUM...NUMEROUS ADDITIONAL REPORTS SIMILAR VICINITY I-65 AND I-85 INTERCHANGE.
Sep 28, 5:00 PM CDTHAIL 0.88N Montgomery, ALDICKINSON DR AND COLISEUM...NUMEROUS ADDITIONAL REPORTS SIMILAR VICINITY I-65 AND I-85 INTERCHANGE.
Sep 28, 5:15 PM CDTHAIL 0.751 Nw Mount Meigs, ALWARES FERRY ROAD
Sep 28, 5:15 PM CDTHAIL 1.510 Sse Wetumpka, ALEYE BALL SIZE HAIL IN OLD BINGHAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282149
SVRBMX
ALC101-282215-
/O.NEW.KBMX.SV.W.0365.060928T2148Z-060928T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU SEP 28 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF...MONTGOMERY

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF DANNELLY FIELD...OR ABOUT 7
  MILES SOUTHWEST OF PRATTVILLE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SNOWDOUN

IN ADDITION TO LARGE HAIL...FREQIENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3241 8644 3222 8640 3228 8591 3242 8609
      3247 8625

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:40 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 28, 2:40 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT THU SEP 28 2006

.DISCUSSION...

UPPER TROUGH CONTINUES TO DIG SOUTHWARD AND WILL PUSH A COLD FRONT
THROUGH THE AREA LATER TONIGHT. WINDS ARE PRETTY GUSTY JUST AHEAD
AND BEHIND THE FRONT AND LAKE WIND ADVISORY WILL CONTINUE THROUGH
600 PM. SCATTERED SHOWERS AND A FEW THUNDERSTORMS UPSTREAM WILL
DIMINISH OVERNIGHT BUT WILL NEED TO LEAVE A SLIGHT CHANCE IN FOR
THE EASTERN HALF THROUGH MIDNIGHT...THEN CLEARING WITH SUNNY SKIES
AND COOL AUTUMN TEMPERATURES FOR FRIDAY. CHILLY FRIDAY
NIGHT...ESPECIALLY IN THE EASTERN VALLEYS WHERE UPPER 30S ARE
EXPECTED.

MODERATING TEMPERATURES THROUGH THE WEEKEND WITH ANOTHER FRONT
PASSING THROUGH ON SUNDAY. NO PRECIPITATION EXPECTED WITH THIS
SYSTEM. AN UPPER RIDGE WILL PARK ITSELF OVER THE SOUTHERN U.S. BY
TUESDAY AND LASTING THROUGH AT LEAST THURSDAY. THIS WILL KEEP ANY
DEVELOPING STORM TRACKS WELL TO OUR NORTH WITH WARM DAYS AND PLEASANT
NIGHTS FOR NEXT WEEK.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

VERY FEW AVIATION CONCERNS EXPECTED OVER THE NEXT 24 HOURS.
PRECIPITATION COVERAGE HAS BEEN FAR FROM SPECTACULAR SO FAR
TODAY...AND NOT EXPECTING TOO MUCH ADDITIONAL ACTIVITY THIS
AFTERNOON.  ELECTED TO RETAIN VICINITY TS AT BIRMINGHAM AND
ANNISTON...BUT DOWNGRADED TO JUST A CB GROUP AT CALERA.  ALL OTHER
AIRPORTS SHOULD BE UNAFFECTED BY PRECIPITATION.  NORTHERLY FLOW
BEHIND A COLD FRONT WILL SETUP ACROSS CENTRAL ALABAMA BEFORE
MIDNIGHT...WITH WINDS REMAINING AROUND 5KT MOST OF THE NIGHT...THUS
FOG SHOULD NOT BE A PROBLEM.  EXPECTING CLEAR SKIES TOMORROW...WITH
NORTHERLY WINDS AROUND 10 KTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  73  43  79 /  20   0   0   0
ANNISTON    48  73  41  76 /  20   0   0   0
BIRMINGHAM  49  73  46  78 /  20   0   0   0
TUSCALOOSA  49  75  44  82 /   0   0   0   0
CALERA      50  74  47  79 /  20   0   0   0
AUBURN      51  74  49  76 /  20   0   0   0
MONTGOMERY  53  77  45  81 /  20   0   0   0
TROY        52  77  43  80 /  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT FOR THE ENTIRE AREA UNTIL 6 PM
CDT..

&&

88/12
Hazardous weather outlook, Sep 28, 1:50 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT THU SEP 28 2006

ALZ011>015-017>050-291830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CDT THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LAKE WIND ADVISORY IS IN AFFECT UNTIL 6 PM THIS EVENING...FOR WIND
GUSTS EXPECTED TO REACH 25 MPH AT TIMES.

THE THREAT OF STRONG THUNDERSTORMS HAS JUST ABOUT ENDED FOR TODAY...
AS THE BEST INSTABILITY REMAINS NORTH AND EAST OF ALABAMA.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

61

In the hours before

Special weather statement, Sep 28, 4:32 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT THU SEP 28 2006

ALZ042-282200-
LOWNDES-
432 PM CDT THU SEP 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 500
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BENTON...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
BENTON...MOSSES...LOWNDESBORO AND HAYNEVILLE THROUGH 500 PM CDT.

THE PRIMARY THREAT IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN
DIAMETER...DIME SIZE...IS POSSIBLE. TAKE ACTION TO PROTECT YOURSELF
BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING. IF OUTDOORS
AND A SUBSTANTIAL ENCLOSED BUILDING IS NOT AVAILABLE...SEEK SHELTER
IN AN AUTOMOBILE.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:14 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Sep 28, 5:11 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery24 min
Sep 28, 5:25 PM CDTSevere Thunderstorm WarningBMXMacon25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.